Request Legal Help Now - Free

LAWSUITS NEWS & LEGAL INFORMATION

MRI and MRA Health Risks: Questions Raised

. By
Chicago, ILMRIs and MRAs are non-invasive diagnostic procedures that enable physicians to visualize internal body structures and contrast agents are often used to further improve diagnosis. The MRI contrast agent market is now the subject of lawsuits concerning gadolinium chelate-based agents (and reported to have sales of more than $1 billion annually) and the potential release of this heavy metal into the body.

According to the Food and Drug Administration, the use of today's gadolinium chelate-based contrast agents may pose a significant health threat to patients, particularly in those with kidney or liver disease. And according to the website PharmaLive, the FDA has not approved contrast agents for use with MRAs, although market research indicates that about 1.5 million non-invasive procedures for imaging blood vessels will be conducted in the US this year alone using gadolinium-based products.

These figures leave a lot of patients wondering if they are at risk after receiving a gadolinium-based contrast agent, or even if they had the contrast agent during their MRI or MRA.

mri gadoliniumWithin a week of having an MRI with Gadolinium imaging, Kenneth G noticed "skin on my knuckles thickened and cracking...like me skin is stretched," he says. Thickening of skin is one symptom of NSF and NFD disease which causes discoloration and thickening or tightening of the skin and connective tissues that inhibits the ability to move and may result in broken bones. It causes muscle weakness and difficulty bending joints, which can lead to scarring of internal organs that inhibit their ability to function properly.

"I couldn't understand the reason for thickening and cracking of my skin until reading an article that linked MRIs with gadolinium," he says. "Now my concern is of other possible problems yet unknown. I am supposed to have a follow up MRI in 90 days but hesitate to do so."

Due to a herniated disk, Roger had six MRIs over the last few years, and he is sure that contrast dye was used in five of those procedures. "I had no idea what this dye was; I just thought it was part of the MRI," he says. "I asked if there were any side effects before they injected it and the radiologist said it was perfectly safe."

Roger's orthopedic surgeon told him that the dye was necessary so they "could see what was going on." The herniated disc is a chronic problem but now he has another issue.

"I didn't think anything about this dye until my mother read something about it," he says. "After all these MRIs, I went to the hospital about 18 months ago for stomach problems. I needed an IV but they couldn't find a vein because my skin had thickened. I thought this was really weird. Finally they gave me an injection in my butt for pain meds. A second nurse tried to find a vein but she also said that my skin was so thick and that is why she couldn't find a vein.

I had also noticed it thickening and hardening. It feels rough and when I move my wrist, it wrinkles more, like losing its elasticity. I'm only 44 so there is no reason that my skin should be changing like this. And I am having joint problems, especially in my hip, ankles and knees. Since I got these MRIs, I may have developed arthritis. The doctors don't really know what it is; they say there is a protein or something in my blood that indicates arthritis in general.

I asked the doctors if this dye could have affected me in any way and they said it was a bunch of BS. But I don't believe them after what I'm going through. A simple injection I should be able to get is now impossible. Now I have to get an IV in my hand or the crease of my arm or my ankle. It is really hard for me to move around anymore. And it is definitely not because of my herniated disc; that has just caused specific pain and numbness, not this skin issue or joint pain. And it all happened since I had the MRIs."

READ ABOUT THIS LAWSUIT

READER COMMENTS

Posted by

on
My son died on Sept. 10, 2011. I am sure it was the dye from the 7 or 8 MRI';s he had because he was trying to get a surgon to opetrate on the cervical area where there ad been a BMP inserted. He got really ill and they found he had both kidneys fail and within a month he had a gall bladder operation which was gangreened then he had a stint put in one leg and a balloon in the other, the doctors office called after his death wanting to knoww when he wanted the surgery on the leg that he had the balloon in as they were going to put a stint in it I guess. In August this year he told me his kidneys were bothering him again and his toes were turning black. OH and he had a ballooned artery so close to his heart that they told him he would probably die during surgery and if it broke he would die instantly. He could barely walk any distance. He had a hard time controlling his blood pressure. His skin turned hard and the nurses had a hard time finding a place they could insert a needle. And here is a copy which was sent to you and published ... May 14 2008...Due to a herniated disk, Roger had six MRIs over the last few years, and he is sure that contrast dye was used in five of those procedures. "I had no idea what this dye was; I just thought it was part of the MRI," he says. "I asked if there were any side effects before they injected it and the radiologist said it was perfectly safe."

Roger's orthopedic surgeon told him that the dye was necessary so they "could see what was going on." The herniated disc is a chronic problem but now he has another issue.

"I didn't think anything about this dye until my mother read something about it," he says. "After all these MRIs, I went to the hospital about 18 months ago for stomach problems. I needed an IV but they couldn't find a vein because my skin had thickened. I thought this was really weird. Finally they gave me an injection in my butt for pain meds. A second nurse tried to find a vein but she also said that my skin was so thick and that is why she couldn't find a vein.

I had also noticed it thickening and hardening. It feels rough and when I move my wrist, it wrinkles more, like losing its elasticity. I'm only 44 so there is no reason that my skin should be changing like this. And I am having joint problems, especially in my hip, ankles and knees. Since I got these MRIs, I may have developed arthritis. The doctors don't really know what it is; they say there is a protein or something in my blood that indicates arthritis in general.

I asked the doctors if this dye could have affected me in any way and they said it was a bunch of BS. But I don't believe them after what I'm going through. A simple injection I should be able to get is now impossible. Now I have to get an IV in my hand or the crease of my arm or my ankle. It is really hard for me to move around anymore. And it is definitely not because of my herniated disc; that has just caused specific pain and numbness, not this skin issue or joint pain. And it all happened since I had the MRIs.".......my emai address has changed from peoplepc to Yahoo. and my son was Rex Travis Rodgers. PS> When he did have the surgery in Pittsburgh PA. they found the BMP never healed, it collapsed and the surgon straightened it up and redid the screws and pointed them up toward the back of his neck.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com

Request Legal Help Now! - Free